North Dakota, 2026High Wind in North Dakota, January 15 to 16, 2026
January 15 to 16, 2026 · NWS BIS · 22 events in 22 counties and zones
A pair of cold fronts moving through western and central North Dakota combined with a series of short-wave troughs resulted in an extended period of strong winds. The strongest reported wind gust was 74 mph at the Bowman Airport in Bowman County.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pair of cold fronts moving through western and central North Dakota combined with a series of short-wave troughs resulted in an extended period of strong winds. The strongest reported wind gust was 74 mph at the Bowman Airport in Bowman County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 15, 1:29 PM CST, 1 hour 31 minutes earlier. Its key messages:
- Windy to Very windy conditions are expected this afternoon through Friday afternoon over much of western and central North Dakota with northwest winds gusting up to 65 mph.
- Snow showers are possible this afternoon, but will become likely this evening across all of western through central North Dakota. Significantly reduced visibility is possible while snow is falling.
- Friday through this weekend, expect cooler temperatures with below average temperatures northeast to near average temperatures southwest.
Area forecast discussion, Jan 15, 1:29 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
129 PM CST Thu Jan 15 2026
.KEY MESSAGES...
- Windy to Very windy conditions are expected this afternoon
through Friday afternoon over much of western and central
North Dakota with northwest winds gusting up to 65 mph.
- Snow showers are possible this afternoon, but will become
likely this evening across all of western through central
North Dakota. Significantly reduced visibility is possible
while snow is falling.
- Friday through this weekend, expect cooler temperatures with
below average temperatures northeast to near average
temperatures southwest.
&&
.DISCUSSION...
Issued at 129 PM CST Thu Jan 15 2026
A difficult forecast remains for this afternoon through Friday. As
surface low pressure churns from south central Canada towards the
Great Lakes region this afternoon through Friday, the pressure
gradient will continue tightening. Multiple rounds of defined CAA,
along with elevated lapse rates, will favor very strong winds
developing. Though the strongest winds may come in multiple pushes.
An initial one this afternoon, then potentially a stronger one
tonight through Friday morning. One limiting factor remains the
lack of an enhanced pressure bubble. There is a very well
defined pressure bubble progged to pass through southeastern
Montana, Wyoming, and possibly far western South Dakota this
afternoon. However, it will have little influence on North
Dakota. Then a moderate, albeit not super impressive, pressure
bubble is progged to pass through north central and eastern
North Dakota tonight. Though it also is likely to trail the
strongest CAA. As such, no changes to headlines are expected
for this afternoon.
Further complicating the forecast is snow shower potential.
Somewhat widespread light returns are present over the forecast
area. However, no obvious significant reductions in visibility
have occurred yet, nor even snow reports (a few obs have
reported light rain). Even in the southwest, where enhanced
returns have developed over DOT cameras near Beach, no falling
precipitation has been observed so far. Either way, most CAMs
maintain some form of scattered snow showers for this afternoon
that don't last particularly long. Then for this evening through
Friday have two main outcomes. One is more widespread light
snow that could accumulate to an inch or two over a wide swath
of the forecast area. The other outcome is more streaky snow
showers that would be more limited in coverage. The former could
lead to more widespread visibility reductions that require a
more widespread Winter Weather Advisory. The latter could lead
to more localized issues where it's possible that no long
duration headline is needed, but a snow squall or two is
possible should a more enhanced band/snow shower develop.
Windy conditions should persist for Friday night, though should
begin to diminish from northwest to southeast. As high pressure
works into the western Dakotas and eastern Montana, a loosening
pressure gradient should help winds continue to relax. With
cooler air filtering into the area Friday night, minimum
apparent temperatures across much of the state are forecast to
range from 30 to 35 degrees below zero, with even cooler wind
chills in the northeast. As a result, a Cold Weather Advisory
will likely be needed for Friday night at some point. Winds may
become light across most of the area Saturday, though windy
conditions and additional light snow chances may return Sunday
as a clipper system dives towards the Great Lakes Region. An
additional clipper or two could pass through during the middle
of next week leading to additional windy conditions and possibly
more light snow chances.
One thing to note is that the west CONUS ridge seems unlikely
to break down through at least the first half of next week.
The eastern extent is favored to be pushed further west which
would aid in the return of more seasonable temperatures that are
perhaps below average at times. If that indeed winds up being
the case, expect the continued trend of much cooler temperatures
northeast compared to the southwest.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1146 AM CST Thu Jan 15 2026
Westerly winds will become very strong this afternoon as they
take on a more northwesterly component. Gusts of 50 kts, with
localized stronger gusts possible, are expected at times through
the period, especially in the western half of the state.
Scattered light snow showers are also expected this afternoon
and especially this evening through Friday morning. Significant
reductions in visibility will occur while any snow is falling.
However, with the lack of a blowable snowpack prior to this
system, visibility reductions may not last for an extended
period at many locations. Overall uncertainty in regard to
timing, snow amounts, and duration of reduced visibility is
high.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST /5 PM MST/ Friday for NDZ001-
009-017-018-031>033-040-041-043-044.
High Wind Warning until 6 PM CST /5 PM MST/ Friday for NDZ002-
010-011-019>021-034-035-042-045-046.
Wind Advisory from 6 PM this evening to 6 PM CST Friday for
NDZ003>005-012-013-022-023-025-036-037-047-048-050-051.
&&
DISCUSSION...Telken
AVIATION...Telken
Hazardous weather outlook, Jan 15, 1:37 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
137 PM CST Thu Jan 15 2026
NDZ001-002-009>011-017>021-031>035-040>046-161945-
Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-
McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
137 PM CST Thu Jan 15 2026 /1237 PM MST Thu Jan 15 2026/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
A High Wind Warning is in effect this afternoon through Friday
afternoon. See www.weather.gov/bis for details.
Significantly reduced visibility is possible while any snow is
falling.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A High Wind Warning is in effect through Friday afternoon.
Significantly reduced visibility is possible while any snow is
falling.
Very cold wind chills are expected Friday night into Saturday
morning and a Cold Weather Advisory will likely be needed for much
of western and central North Dakota.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to provide reports to the NWS using standard
procedures, including through our social media accounts.
NDZ003>005-012-013-022-023-025-036-037-047-048-050-051-161945-
Renville-Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-
Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
137 PM CST Thu Jan 15 2026
This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.
.DAY ONE...This Afternoon and Tonight
A Wind Advisory is in effect tonight through Friday afternoon.
See www.weather.gov/bis for details.
Significantly reduced visibility is possible tonight while any
snow is falling.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Wind Advisory is in effect through Friday afternoon. See
www.weather.gov/bis for details.
Significantly reduced visibility is possible Friday while any
snow is falling.
Very cold wind chills are expected Friday night into Saturday
morning and a Cold Weather Advisory will likely be needed for much
of western and central North Dakota.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to provide reports to the NWS using standard
procedures, including through our social media accounts.
Telken
High Wind, Divide
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Divide forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Crosby RAWS reported wind gusts to 71 mph.
High Wind, Burke
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Burke forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Bowbells NCAWOS reported sustained winds to 46 mph.
High Wind, Williams
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Williams forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
Williston ASOS reported wind gusts to 64 mph.
High Wind, Mountrail
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Mountrail forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Stanley AWOS reported wind gusts to 59 mph.
High Wind, Ward
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Ward forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
Minot ASOS reported wind gusts to 64 mph.
High Wind, McKenzie
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- McKenzie forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Watford City AWOS reported wind gusts to 62 mph.
High Wind, Dunn
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Dunn forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Killdeer AWOS reported sustained winds to 46 mph.
High Wind, Mercer
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Mercer forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Golden Valley NDDOT site reported wind gusts to 62 mph.
High Wind, McLean
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- McLean forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
Garrison ASOS reported wind gusts to 60 mph.
High Wind, Golden Valley
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Golden Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Beach AWOS reported wind gusts to 64 mph.
High Wind, Billings
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Billings forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Fryburg NDDOT site reported wind gusts to 70 mph.
High Wind, Stark
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Stark forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Gladstone NDDOT site reported wind gusts to 69 mph.
High Wind, Morton
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Morton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
Glen Ullin NDDOT site reported wind gusts to 58 mph.
High Wind, Burleigh
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Burleigh forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Glen Ullin NDDOT site reported wind gusts to 65 mph.
High Wind, Slope
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Slope forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Sand Creek RAWS reported wind gusts to 73 mph.
High Wind, Hettinger
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Hettinger forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Williams Lookout RAWS reported wind gusts to 64 mph.
High Wind, Grant
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Grant forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
New Leipzig NDDOT site reported wind gusts to 61 mph.
High Wind, Bowman
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Bowman forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Bowman AWOS reported wind gusts to 74 mph.
High Wind, Adams
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Adams forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Hettinger ASOS reported wind gusts to 68 mph.
High Wind, Sioux
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Sioux forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
Tatanka Prairie RAWS reported wind gusts to 63 mph.
High Wind, Emmons
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Emmons forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Hazelton NDDOT site reported wind gusts to 59 mph.
High Wind, Oliver
- When
- January 15, 3:00 PM CST to January 16, 6:00 PM CST
- Where
- Oliver forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
Oliver County had estimated 60 mph wind gusts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Winter Weather in South Dakota, January 15 to 16, 20262 deaths · 62 kt wind · 22 events
- Winter Weather in Tennessee, January 15, 20263 injured · $250,000 · 1 event
- High Wind in Kansas, January 15 to 16, 202658 kt wind · 25 events
- Astronomical Low Tide in Louisiana, January 15 to 19, 202614 events
- Wildfire and High Wind in Colorado, January 15 to 16, 202679 kt wind · 13 events
- Drought in Texas, January 15 to 31, 202612 events
- High Wind in Montana, January 15 to 16, 202663 kt wind · 12 events
- High Wind in Wyoming, January 15 to 17, 202676 kt wind · 11 events
- Wildfire and Dust Storm in Kansas, January 15, 202655 kt wind · 11 events
- High Wind in Nebraska, January 15 to 16, 202665 kt wind · 9 events
- Blizzard and Winter Storm in Alaska, January 15 to 17, 202674 kt wind · 7 events
- High Wind in Wyoming, January 15 to 17, 202674 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306199, 1306200, 1311552, 1311553, 1311554, 1311556, 1311557, 1311558, 1311559, 1311560, 1311561, 1311562, 1311563, 1311564, 1311565, 1311566, 1311567, 1311568, 1311569, 1311570, 1311571, 1311572.